Wildfire, Routt
- When
- August 16, 2:00 PM MST to August 28, 4:00 PM MST
- Where
- Routt County, 20 mi NE of Steamboat Spgs
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
This wildfire was named the Sawtooth Fire and occurred in the Routt National Forest. The fire consumed 200 acres of primarily bug killed and blown down timber.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This wildfire was named the Sawtooth Fire and occurred in the Routt National Forest. The fire consumed 200 acres of primarily bug killed and blown down timber. The fire was in monitor status August 28 with no additional information available. The estimated cost to fight the fire was 390 thousand dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 16, 1:23 PM MST, 37 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 223 PM MDT SAT AUG 16 2003 SHORT TERM DISCUSSION (TONIGHT THROUGH SUNDAY NIGHT)... AN UPPER LEVEL LOW IS CENTERED OVER THE FOUR CORNERS AREA WITH A NUMBER OF VORTICITY CENTERS ROTATING THE LOW. UPSTREAM...A POTENT SHORTWAVE IS CURRENTLY MOVING ACROSS THE PACIFIC NORTHWEST. A RIDGE AXIS STRETCHES FROM THE NORTHERN PLAINS TO THE LOWER MISSISSIPPI VALLEY. A MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS THE FORECAST AREA. HIGHEST PRECIPITABLE WATER IS SITUATED ACROSS EASTERN UTAH AND THE FOUR CORNERS AREA WITH VALUES AROUND 1 INCH PER GOES IMAGERY AND MORNING RAOBS. THUNDERSTORMS CURRENTLY FIRING ACROSS THE AREA. LITTLE MOVEMENT OF STORMS NEAREST THE UPPER LOW CENTER RESULTING IN THE THREAT OF LOCALLY HEAVY RAIN. ON THE UP SIDE...LIGHT FLOW ALOFT IS LIMITING POTENTIAL FOR STORM ORGANIZATION. AT THE MOMENT...STORMS ARE FOCUSED OVER THE HIGH TERRAIN. WILL BROAD BRUSH POPS TONIGHT AS THE FOUR CORNERS UPPER LOW BEGINS TO MOVE EAST ACROSS THE FORECAST AREA AND FLOW ALOFT REMAINS WEAK. WILL SHOW A DIURNAL TREND IN POP GRIDS BUT EXPECT ISOLATED NOCTURNAL SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT. THE PACIFIC NORTHWEST SHORTWAVE IS PROGGED TO MOVE TO THE SOUTHWEST WYOMING AREA BY 12Z MONDAY. FLOW ALOFT TURNS WEST WITH AN UPPER UPPER JET SEGMENT PROGGED TO MOVE INTO THE NORTHERN FORECAST AREA LATE MONDAY AND MONDAY NIGHT. THIS SHOULD ADD SOME DYNAMICS AND ALLOW FOR A LITTLE BETTER STORM ORGANIZATION. LOCALIZED HEAVY RAIN WILL REMAIN A THREAT ALTHOUGH THE INCREASED FLOW ALOFT WILL INCREASE STORM MOTION. MODELS ARE AT ODDS IN THE PLACEMENT OF MAIN CIRCULATION CENTER AND WILL TAKE A MIDDLE OF THE ROAD POSITION FOR NOW. WILL STAY CLOSE TO PERSISTENCE WITH THE TEMPERATURES. 700MB TEMPERATURES PROGGED TO REMAIN AROUND 10 DEGREES CELSIUS THROUGH MONDAY NIGHT. MAX AND MINS WILL BE HIGHLY DEPENDENT ON CLOUD COVER WHICH WILL LIKELY BE HIGHLY VARIABLE FROM PLACE TO PLACE. LINDQUIST MONDAY THROUGH THURSDAY... LATEST MEDIUM RANGE MODELS ARE A BIT DEEPER WITH UPPER LEVEL LOW POSITIONED AROUND SOUTHWEST WYOMING BY 12Z/MONDAY. AT THIS TIME... LIKELY TRACK WILL TAKE THIS FEATURE SLOWLY ACROSS SOUTHERN WYOMING AND THEN OUT OVER THE NORTHERN PLAINS BY WEDNESDAY. THEREAFTER... UPPER HIGH BEGINS TO REBUILD OVER THE DESERT SOUTHWEST FOR THURSDAY. MONDAY...EXPECT INTERACTION OF UPPER LOW ACROSS THE NORTHERN HALF OF THE FORECAST AREA WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS. UPPER JET ENHANCEMENT AND FAVORABLE SHEAR PROFILE ASSOCIATED WITH TROUGH COULD CREATE THE THE POTENTIAL FOR ISOLATED STRONG THUNDERSTORMS MONDAY AFTERNOON/EVENING ACROSS NORTHWEST COLORADO. DRIER AND MORE STABLE AIR MASS MOVES IN TUESDAY IN THE WAKE OF THE UPPER LOW...SO EXPECT LESS CONVECTIVE ACTIVITY...MAINLY ISOLATED DIURNAL MOUNTAIN THUNDERSTORMS. UPPER LEVEL RIDGE AXIS APPROACHES FROM THE WEST WEDNESDAY WITH MID/HIGH LEVEL MOISTURE ADVANCING OVER THE AREA. WILL MENTION SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS OTHERWISE...WILL KEEP THINGS DRY WITH A WARMING TREND. SIMILAR CONDITIONS CAN BE EXPECTED FOR THURSDAY. DJN.83 .FRIDAY-SATURDAY...HIGH CENTER PUSHES FURTHER EAST WHICH APPEARS WILL ALLOW SOUTH TO SOUTHWEST FLOW TO BRING MOISTURE ACROSS THE ENTIRE AREA FRI AND SAT. HAVE INCREASED CLOUDS AND POPS THROUGH THE END OF THE EXTENDED AND LOWER TEMPS. CJC .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... NUMEROUS THUNDERSTORMS WILL OCCUR OVER MUCH OF SOUTHWEST COLORADO AND SOUTHEAST UTAH TODAY AND THIS EVENING. LOCALLY HEAVY RAIN IS EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS AFTERNOON. THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. NL
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374691.